Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Does Creatine Affect Hormones?

By Hannah Rose ; Updated August 14, 2017

Creatine is one of many different performance-enhancing substances marketed as an athletic supplement. Creatine is a permissible supplement in most governed sports leagues and has been used by several notable athletes. One risk of performance-enhancing drugs is that many produce unwanted side effects, such as changes to your hormone levels. Creatine, however, has no such effect.

Creatine's Function

Creatine is a naturally-occurring chemical that is always present in your system. Taking creatine as a supplement can increase your muscle mass, strength and the total amount of work performed during exercise, according to MayoClinic.com. Although creatine has proven effective in many young adults, it does not have the same effect in people older than 60 years of age, notes Medline Plus. Creatine is also sometimes used to treat medical conditions such as congestive heart failure and Parkinson's disease.

Effects on Hormones

According to Medline Plus, there is no relationship between creatine use and its effects on hormones. Other performance-enhancing drugs can influence hormone levels because they affect the glands producing hormones. Some supplements feature hormones to boost your performance. Creatine, however, operates independently from your hormones and does not effect them.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG

Taking Creatine

When taking creatine, stick to the guidelines provided on the supplement's packaging or follow the instruction of a physician. Although creatine is considered generally safe to use, large and excessive doses of the supplement could produce unwanted side effects that hurt your health. Talk to a doctor if you are unsure about how to properly take creatine.

Considerations

Do not take creatine in conjunction with other supplements without consulting your doctor. Supplements may interact with one another, particularly if you have an existing medical condition. If you experience changes in the body that you cannot explain, stop the use of all supplements and consult a doctor. While these changes could be the product of fluctuating hormone levels, you may have other unknown conditions affecting your health.

Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles